Saturday, November 28, 2015
Bipolar Disorder (Children and Adolescents)
What is the proper protocol for going off of lithium after taking it for 23 years? My mother is currently taking 600mg per day,300mg twice daily, is the dosage. My mother has been advised to go off "Cold Turkey" and that concerns me very much. She is also on Lexapor and I do not know the dosage.
Thank you for your excellent question. Although I am not a psychiatrist and can't give specific advice, in all my years of working with psychiatrists as part of a treatment team, I've never heard about anyone going off a medication "cold-turkey."
The only exemption would be if it was causing life-threatening side-effects. All the psychiatrists I know typically work with their patients to gradually reduce the dose while monitoring any adverse withdrawal effects. I would strongly encourage your mother to talk to her prescribing M.D. or another psychiatrist about going-off lithium.
Hope that is helpful. Best wishes to you and your mother.
Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University